Allergic Reaction to Insulin: What to Do

David Mendosa Health Guide January 12, 2006
  • The medicine that we take to control our diabetes is wonderful, but like any medicine it comes with a whole bunch of problems. I’ve written about some of these problems here, like drug interactions in “Worst Pills?” and weight gain in “Our Double Bind”.

    Especially serious, however, is when you are allergic to the medicine that your doctor prescribes. These allergic reactions can be life threatening.

    Most disturbing is when you rely on insulin, and it turns against you. It doesn’t matter whether you use human insulin or an analog (pork and beef insulins aren’t available in the U.S. any more). You might experience either immediate or delayed allergic reactions from these insulins.

    The full prescribing information for several insulins, including Lantus, Levemir, Humalog and Humulin, all warn about allergic reactions. They say that these reactions are rare.

    What happened to a correspondent named Jim is the exception that proves the rule. “Unfortunately, there are people who are allergic to all analog insulins,” he wrote me. “A number of us developed asthma shortly after going on the fast acting insulin. Now, if I take any analog insulin I become ill….When PhD’s start replacing amino acids in protein chains, they do not study long enough to discover all of the side effects.”

    I had never heard that asthma could be a consequence of using insulin. So I asked a friend of mine who is an endocrinologist if this is a major problem.

    “No,” he replied succinctly.

    But we are all different, and what helps one person can be awful for another. Even something that seems as innocuous as Aleve can cause problems. When I recommended it to my sister, she broke out in a rash. That is something that few people will experience, but that sort of thing happens sometimes with all types of medicine.

    When you start taking insulin – or any other drug – you have to be especially aware of the side effects. The best strategy would probably be to stop or at least suspend the drug that you suspect is causing a reaction and immediately see your doctor or go to the local hospital’s emergency room. A healthy balance between caution and complete trust is called for in such a situation.